Archived

This topic is now archived and is closed to further replies.

thisstinks

metformin causes neuropathy

17 posts in this topic

why in the **** are we given this poison...i quit taking it a month ago(been on it for years} and i can feel my feet now,and getting better every day......I told my doc this was starting years ago and of course was told its from the diabetes not the drug......what a sack of ****......if you can't trust your doctor who can you trust:mad:

 

 

 

 

 

Can Metformin Use Increase The Risk Of Diabetic Neuropathy? | Podiatry Today

Share this post


Link to post
Share on other sites

I'm sorry to hear of your difficulties with neuropathy. Fortunately, it's not something i've had to deal with yet.

 

I've been on metformin for nearly 5 years now w/o any problems. It's helped with my insulin resistance and keeps my blood sugars in line.

 

There are side effects to any medication, even aspirin. While metformin could have contributed to your neuropathy, diabetes in general affects various systems in our bodies, and we have posts from many people over the years who have seen great results from it.

 

I think this is one of those instances where the statement "your mileage may vary" is very true. For me, the benefits of metformin have far outweighed any negatives, though I can certainly see why your situation would make you feel differently about it.

Share this post


Link to post
Share on other sites

metformin never did much for me but gain weight...bg has not gone up since stopped...but then it never really made it go down..

Share this post


Link to post
Share on other sites

Neuropathy is a really troubling side effect of uncontrolled blood sugar. I do find it interesting that the article title is actually a question. While I do believe that many of the drugs we are given only mask the symptoms of a problem, they also in fact create more problems with something else in your body. I would be interested to know what the control was for this study. They obviously used people who have diabetes, who take metformin. Did they also have a group without diabetes taking metformin? Did they also get neuropathy?

 

I think this goes back to the old adage that for every action, there is a reaction. Drugs definitely fall into this category.

 

How is your A1c now that you are off metformin? If your neuropathy is disappearing, it sounds like you are on the right track for you. Good job!!!

Share this post


Link to post
Share on other sites

Glad I trusted my instincts! I stay away from all "exotics" when there is an easy and natural way to accomplish the same thing!

Share this post


Link to post
Share on other sites

Good grief! Here I was thinking that Metformin was a relatively safe drug for long-term use. I guess it probably is for most folks, but it seems a bit like playing Russian Roulette since one doesn't know in advance if one is going to have problems with it.

 

There just is no 100% good man-made substitute for the original equipment (i.e.: a fully functioning body).

.

 

Nancy - I wouldn't put insulin in the same category as meds. It doesn't have side effects like chemicals do. I admire all those on insulin with the careful monitoring that's necessary. Takes real dedication.

Share this post


Link to post
Share on other sites

Thanks VeeJay, I just wish I didn't need any chemical to keep me alive. But, better than the alternative!!!

 

On the bright side, they are finding that Metformin for some reason plays a roll in preventing breast cancer and can help in the treatment of breast cancer! Now there is a plus!

Share this post


Link to post
Share on other sites
I'm sorry to hear of your difficulties with neuropathy. Fortunately, it's not something i've had to deal with yet.

 

I've been on metformin for nearly 5 years now w/o any problems.

 

And I'm sort of the flip side in that I had neuropathy before taking Metformin, and now that I'm off it (and taking Januvia) I STILL have neuropathy. Meh, who knows.

Share this post


Link to post
Share on other sites

Well, your insulin is not really a "drug" but a hormone and a definite lifesaver for T1s like yourself. Also, as a T1, when you take insulin you actually RESTORE balance since the only flaw in your system is lack of insulin.

 

It's different when T2s use insulin because the ailment is different. We T2s have insulin resistance and then maybe after that shortage of insulin. So, when a T1 shoots insulin they only need the normal amount a non-diabetic would need to metabolize the glucose they are eating but when a T2 shoots it, they have to use abnormally large amounts to get past the IR.

 

I guess that doesn't make it less of a hassle with all the calculating and planning you have to do. Must be rough.

 

 

Good plan samorgan. If you don't have to take drugs, don't. I wish I didn't need insulin.

Share this post


Link to post
Share on other sites
Nancy - I wouldn't put insulin in the same category as meds. It doesn't have side effects like chemicals do. I admire all those on insulin with the careful monitoring that's necessary. Takes real dedication.

 

Hey VeeJay - can you let me know which chemical free insulins you are talking about? Because in seeking out why I have systemic side effects to all insulin I've been on, I've found that all insulins I have access to (and the ones I don't) all have chemicals such as phenol and metacresol added, and which the insulin companies report themselves (as they legally have to) as causing systemic reactions in around 5% of insulin users. This is in addition to other potential medical issues and side effects of using insulin.

Share this post


Link to post
Share on other sites
I guess that doesn't make it less of a hassle with all the calculating and planning you have to do. Must be rough.

 

Imagine if the "hassle" of insulin dependency was as simple as "calculating" and "planning", as if replicating the incredibly sophisticated functioning of insulin's role in metabolism and catering for the many shifting variables on metabolism being a living organism entails, were just a matter of having a plan and breaking out your calculator, case closed, no more issues to deal with. I think you will find few actual intensive insulin users making such a superficial generalising statement about the experience and pitfalls of using insulin.

Share this post


Link to post
Share on other sites

Bummer. I had no idea.

 

Hey VeeJay - can you let me know which chemical free insulins you are talking about? Because in seeking out why I have systemic side effects to all insulin I've been on, I've found that all insulins I have access to (and the ones I don't) all have chemicals such as phenol and metacresol added, and which the insulin companies report themselves (as they legally have to) as causing systemic reactions in around 5% of insulin users. This is in addition to other potential medical issues and side effects of using insulin.

Share this post


Link to post
Share on other sites

I only meant to acknowledge exactly that and express my own thankfulness for not having to face such challenges. I'm not sure how you took it.

 

 

Imagine if the "hassle" of insulin dependency was as simple as "calculating" and "planning", as if replicating the incredibly sophisticated functioning of insulin's role in metabolism and catering for the many shifting variables on metabolism being a living organism entails, were just a matter of having a plan and breaking out your calculator, case closed, no more issues to deal with. I think you will find few actual intensive insulin users making such a superficial generalising statement about the experience and pitfalls of using insulin.

Share this post


Link to post
Share on other sites

I am a T1 with insulin resistance (IR) and I was diagnosed with neuropathy about 10 years ago. To help my IR I used Avandia, which eventually was banned in many countries for causing heart pronlems. My next med for IR was Actos, which caused weight gain and swelling. now I am on Metformin, and it is a wonderful med for me. My weight is almost back to normal, the swelling is gone and my IR is under good control. My neuropathy is still there, but I do not suffer from the symptoms that I did five years ago. I cannot tell that I even have neuropathy now.

Share this post


Link to post
Share on other sites

I have been on the maximum of metformin for 4+ years. I had neuropathy before and now it is almost all gone. The only time I seem to have problems with it is when I let my bgs go too high. I need to keep them under 120, preferably under 100 to avoid complications. I have also lost 30 pounds on metformin. I'm sorry it did not work for you. Are you able to keep your bgs low without metformin, how is your HbA1c?

Share this post


Link to post
Share on other sites